Retin A Nightmare -- A Journey Or An End?retin a doxycycline olive oil vitamin e oil yaz clarisonic vitamin b vitamin e
Posted 11 October 2011 - 10:45 PM
I have spent the past 4 hours staring at my face/picking/obsessing, and I am so sick of it.
I am starting this log as mainly a way to deal with my acne. I am very sensitive about the way I look, and I always have been. I have struggled with anorexia and issues related to body dysmorphic disorder, which makes having sever acne particularly stressful and challenging. If you have any tips or advice, or just would like to offer some support/share experience dealing with acne, I would love to hear it.
Here's a history of me and my acne. It's divided into two parts.
Struggles with BC
I have had acne before, mainly cystic acne, and got that under control by using Yaz when I was 19. When Yaz went generic, all of my issues started. I started getting huge cysts. I know a lot of people on this site may understand what I mean when I say huge, but still they might not -- these were NOT normal. I get cysts now, and they are nothing like what generic Yaz gave me. I mean literally, I had walnut sized bumps on my forehead, chin, sides of my face, and (as if that wasn't enough) back. My gynecologist told me to get the non-generic, brand Yaz again and that this was what the issue was. I am very sensitive to hormones (other birth control brands with higher hormone dosages made me vomit in the mornings! that sensitive!), and she said that the generic birth controls have some variation in dose between pills, which can cause acne in some people. This fixed the issue of the cysts, but created another problem: Yaz was now $85/month.
I paid for it for 8 months, but being a broke college student, who needed to buy groceries, I requested a lower cost option from my gynecologist , who prescribed Orthocyclin. Orthocyclin was okay the first month, the second month I had mild/moderate non-cystic acne, and the third month was terrible. I had to work up courage to leave the house. I called my gynecologist, and she recommended B Yaz -- a new BC pill that's exactly like old Yaz with vitamin B in it -- which is covered by my insurance. I'm on month three of that, and I still have acne but it's not hormonal.
Heavy Metals? Bromine?
Before this summer, I seldom had non-hormonal breakouts. This summer my skin went loco. No matter what I did/tried -- it just broke out randomly and severely. Dan's regimin was a giant flop The BP just made me more oily, more irritated, really flaky, and in retrospect I wander if I was allergic to BP. I starting using Cetaphil cleanser for this, and I have kept that as part of my routine. Using a gentle cleanser is the only way to go. I went off everything for a bit after my skin's BP freak out. I just used cetaphil cleanser and cerave cream. My skin calmed down and looked so much better than the fried mess BP had mad it. Gradually I added components into this routine to see what worked/what didn't, but I don't know if there's anything I could have done to not break out.
This summer I was working as a mining engineering intern in Northern Nevada, and I don't know if all the acne was from the dry air (I'm from Ohio, the land of 90% humidity), the hard hat I had to wear all day while I sweat in the sun, or a result of me becoming depressed, because I really hated it out there and I got sooo lonely and bored (a painful combo). I'm currently on anti-depressants and fighting everyday to get up, get going, and get back to where I was last spring.
I think the main cause of my acne was all the chemicals I was working around. I worked around polymers, anti-scalants, cyanide, mercury, bromine, chlorine, caustic agents, citric acid, sulfuric acid, lime, heavy metals (gold, silver, nickle, pyrite, etc.), biocides, fungicides... you get it. I was surrounded by chemicals always: they were in the air, on my clothes, on my boots, on my skin, everywhere. My dermatologists said bromine can cause acne, and I suspect that other chemicals can also cause acne (not just bromine) because on my way home from the summer, I looked into a hotel mirror and was shocked! My acne was 70 percent better... overnight... The only thing that had changed was that I hadn't been into a mine/around my mining clothing for 3 days.
So let me tell you about what I've been dealing with now:
Upon returning to Ohio, I scheduled an appointment with my dermatologist. He prescribed me 100 mg Doxycycline 2 times a day and retin a .04 micro gel every other night, and told me to keep up my current routine which was and still is:
Apply vitamin E oil mask (20 min) --- You need to try this if you haven't. Really great.
Wash Face with Clarisonic and cetaphil
Use tonor (contains witch hazel, glycolic acid, and aloe primarily) or Vitamin C serum (also containing witch hazel)
Moisturize with Cerave Cream
Apply make up (Bare Minerals)
MID DAY -- only do this if I've worked out, am having an oily day due to hormones or retin a (it makes me oily)
Wash face with cetaphil (No clarisonic)
May do another 20 min vitamin E oil mask if skin is irritated
Rinse well with water and washcloth
Moisturize with Cerave Cream
Remove make up with olive oil
Wash face with Clarisonic and cetaphil
Every other Night A:
Apply a dab of retin a micro gel to face
Apply cetaphil lotion to face about an hour after retin a gel has been applied
Every other Night B:
Apply cerave cream
Use emu oil on eye area
I am on week three with this exact routine. It was going well. The past two weeks have been really mild acne weeks. However, I woke up last Wednesday with no less than 100 white heads on my forehead. At first, I thought it was like an allergic rash. It's been 6 days and the situation has not improved. I have cysts coming up on my nose, cheek, temples, and jaw. I have more white heads popping up every day and the old ones aren't going away as quickly as I would like. I have some dark marks from spots I popped/picked. Everything but my cheeks is covered in little bumps, splattered with pimples, and it's all accompanied by 5 cysts. Basically, I look like something out of a horror movie.
Is this the retin A? I haven't had any pealing from the retin a. Could this be making my IB so much worse than others? Should I keep going? Is there anything I'm doing wrong? I am dreading going to my classes/doing my lab work tomorrow. Any help/advice will be appreciated.
Posted 12 October 2011 - 02:21 PM
Also - I broke out using Cetaphil moisturizer overnight in combination with a retinoid (Differin). Mostly tiny whiteheads everywhere.
Also - the first week of using Differin (retinoid) my skin was oily in response to the drying nature of it. I tried to use moisturizer during the day but it made my skin worse. So instead I let it work itself out - gave it time to find balance - even though my skin was flaky and uncomfortable for a while - it was the better option in the long run.
Also - be careful of what shampoo/conditioner you're using. I've found that any time I don't wash conditioner out completely - my skin is oily. Also - if I use a shampoo that is drying (without using a conditioner) - my hair becomes oily, then my skin becomes oily.
Good luck! Well wishes to you
Posted 13 October 2011 - 04:01 PM
Posted 15 October 2011 - 10:51 PM
Okay, so things have kind of improved for me. Sometimes it's hard to tell -- like if I'm in a good mood I'll think my face looks better but if I"m in a bad mood I'll think it looks worse. However, I can say with confidence that today my skin looks better. There are still too many marks to count: I'd say between 50 and 70 --- which is really really an improvement but still loads worse than my skin was when I started with retin a.
I thought about what you said, MayTheRoadBeShort, about cetaphil moisturizer giving you white heads, so I just completely stopped moisturing after applying the retin A. Perhaps, for whatever reason, products that work and do not clog my non retin a pores are clogging my retin a pores. Also, I am not allergic to witch hazel. In the past I've used it with no issues. I actually have dry skin, but sometimes harsh products and hormonal shifts make my skin go crazy with the oil for some reason.
In addition to not applying moisturizer after my retin a, I have been using it every night instead of every other night. Also, I switched from cetaphil cleanser to another brand that contains salicylic acid. Basically, I'm trying to get my face to shed. I have a theory that my IB is so bad because none of my skin had shed so it was all there to get inflamed/clogged. I guess my face must just tolerate retin a well (?), because I still haven't seen much peeling, and I haven't had any of the redness, burning, and only a tiny bit of tightness described by others. I think this plan is working though. The areas that have peeled a little bit left behind clearer or completely clear skin.
I'm hoping that this trend continues.
Posted 30 October 2011 - 02:50 AM
I would also re-evaluate the Bare Minerals. The word is definitely out that Bare Minerals contains bismuth oxychloride (the original formula, not the matte) which is directly linked to skin irritation and cystic acne. The matte contains Lauryl Lysine which is also problematic for a small percentage of people. More likely to be trouble if you have coconut allergies.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users